Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 3, NWS Birmingham, AL

January 3, 2023Hale County, Marengo County, Perry County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 3, 2023, 12:07 PM CST for Hale County, Marengo County, Perry County, Alabama. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2023, 12:07 PM CST (18:07 UTC)
Expired
Jan 3, 2023, 12:45 PM CST
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hale County, AL, Marengo County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 12:10 PM CSTTSTM WND DMG3 E Folsom, ALTIN TORN FROM ROOFS, TREES AND POWER LINES DOWN. POSSIBLE TORNADO.
Jan 3, 12:10 PM CSTTORNADO3 E Folsom, ALA MANUFACTURED HOME WAS SHIFTED OFF ITS BLOCK FOUNDATION WITH A LARGE SECTION OF ROOFING MATERIAL REMOVED FROM THE BACK SIDE OF THE HOME. SOME TREES UPROOTED AND SNAPPED OFF. THE EF1 DAMAGE PATH WAS 0.15 MILES LONG AND WAS ONLY 100 YARDS WIDE AT ITS WIDEST POI
Jan 3, 12:10 PM CSTTORNADO3 E Folsom, ALCORRECTS PREVIOUS TORNADO REPORT FROM 3 E FOLSOM. A MANUFACTURED HOME WAS SHIFTED OFF ITS BLOCK FOUNDATION WITH A LARGE SECTION OF ROOFING MATERIAL REMOVED FROM THE BACK SIDE OF THE HOME. SOME TREES UPROOTED AND SNAPPED OFF. THE EF1 DAMAGE PATH WAS 0.15 MILES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 9:14 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

355 
WFUS54 KBMX 031807
TORBMX
ALC065-091-105-031845-
/O.NEW.KBMX.TO.W.0003.230103T1807Z-230103T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1207 PM CST Tue Jan 3 2023

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Northeastern Marengo County in southwestern Alabama...
  Central Perry County in central Alabama...
  South central Hale County in west central Alabama...

* Until 1245 PM CST.
    
* At 1207 PM CST, a severe thunderstorm capable of producing a
  tornado was located over Faunsdale, or over Uniontown, moving
  northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Marion, Uniontown, Faunsdale, Heiberger, Vaiden, Perry County
  Correctional Center, Judson College, Radford, Sprott, Vaiden Field
  Airport, Folsom and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3284 8722 3274 8702 3269 8703 3267 8703
      3248 8738 3248 8742 3246 8742 3239 8755
      3246 8767
TIME...MOT...LOC 1807Z 231DEG 40KT 3245 8756 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
2 follow-up statements
598 
WWUS54 KBMX 031815
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1215 PM CST Tue Jan 3 2023

ALC065-091-031825-
/O.CAN.KBMX.TO.W.0003.000000T0000Z-230103T1845Z/
Marengo AL-Hale AL-
1215 PM CST Tue Jan 3 2023

...THE TORNADO WARNING FOR NORTHEASTERN MARENGO AND SOUTH CENTRAL
HALE COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 PM CST for central and
south central Alabama.

LAT...LON 3284 8722 3284 8721 3274 8702 3269 8703
      3267 8703 3248 8738 3248 8742 3246 8742
      3241 8752 3258 8752
TIME...MOT...LOC 1815Z 231DEG 40KT 3251 8747 

$$

ALC105-031845-
/O.CON.KBMX.TO.W.0003.000000T0000Z-230103T1845Z/
Perry AL-
1215 PM CST Tue Jan 3 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM CST FOR CENTRAL
PERRY COUNTY...
    
At 1215 PM CST, a severe thunderstorm capable of producing a tornado
was located near Uniontown, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Marion, Uniontown, Heiberger, Vaiden, Perry County Correctional
Center, Judson College, Radford, Sprott and Vaiden Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3284 8722 3284 8721 3274 8702 3269 8703
      3267 8703 3248 8738 3248 8742 3246 8742
      3241 8752 3258 8752
TIME...MOT...LOC 1815Z 231DEG 40KT 3251 8747 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
598 
WWUS54 KBMX 031827 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1227 PM CST Tue Jan 3 2023

ALC105-031845-
/O.CON.KBMX.TO.W.0003.000000T0000Z-230103T1845Z/
Perry AL-
1227 PM CST Tue Jan 3 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM CST FOR
NORTHEASTERN PERRY COUNTY...
    
At 1227 PM CST, a severe thunderstorm capable of producing a tornado
was located near Marion, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Marion, Sprott and Radford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3251 8732 3255 8737 3282 8716 3274 8702
      3269 8703 3267 8703
TIME...MOT...LOC 1827Z 223DEG 37KT 3256 8726 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 3, 11:46 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 3, 11:46 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1146 AM CST Tue Jan 3 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 1116 AM CST TUE JAN 3 2023

A trough and frontal system will move through the southeast
today. Combined with a shortwave also moving through, and a mix of
mid and upper level jets...there will be plenty of lifting and
upper level divergence to support thunderstorms continuing through
Wednesday morning. Wind shear in the low levels with a strong flow
from the south will allow for moisture advect to prevail and PW
values to excel up to values around 1.3 and 1.4 which is near the
Max climatology for this time of year. MUCAPE values will be
around 2500 j/kg through the afternoon...weakening slightly to
around 2000 j/kg through the night.

Storms that have moved ahead of the front will continue over the
state through the afternoon and early evening. A few storms may
be strong to severe with rotating supercells possible. With mid
and upper level flow parallel...storms are likely to train over
the same area. Combined with the high PW values, high rainfall
rates are expected and localized flash flooding is possible.

There could be a break in the widespread activity late this
evening and overnight as most models show very scattered light
cells through this time. As the front moves into Alabama late
tonight...MUCAPE values will remain around 2000 j/kg with upper
level divergence. Storms will be possible again through the night
with enough shear for supercell and rotating thunderstorms.

This activity should move east through the early morning on
Wednesday...with weakening around sunrise. CAPE values will
decrease with less directional shear at the surface. The mid and
upper level jet will have moved east...so between 6 and 8 am...the
severe threat may finally be diminishing. The line of showers and
remaining few thunderstorms are expected to be east of Alabama
between 12 and 2 pm Wednesday morning.

Winds will be gusting now through the afternoon on Wednesday as a
tight pressure gradient as well as a mid level jet keep winds
gusting up to 30 mph. Behind the front on Wednesday...flow will
transition to out of the west northwest with drier and slightly
cooler air filtering into the state. Skies will clear behind the
line beginning Wednesday morning slowly from west to east.
Temperatures on Wednesday will be only a few degrees cooler than
today thanks to the flow behind the front mild and from the west.

24

&&

.LONG TERM...
(Wednesday Night through Monday)
Issued at 345 AM CST TUE JAN 3 2023

By sunset Wednesday, the activity will be east of the area and we
begin to dry out. Temperatures will continue to fall through mid
morning on Thursday, before warming up a touch by the afternoon
with the increase in sunshine.

Dry weather is expected through Saturday morning, with temperatures
pretty much in the 50s on Friday and 50 to low 60s on Saturday. The
next system will begin to edge toward the area for the weekend. This
run of model solutions is a touch faster and now begins showers in
the far northwest on Saturday afternoon with the front slowly
passing into the area and then stalling out or washing out by
Monday. Look for solutions to continue to vary over the next several
days, but generally look for an increase in shower activity for the
second half of the weekend and into the first of next week with
closer to normal temperatures through the extended period.

16

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST TUE JAN 3 2023

A frontal system will move through with numerous widespread
thunderstorms. A mid level jet and tight pressure gradient will
allow for gusting winds outside of any thunderstorm. If a
thunderstorm moves over a site...visibilities could drop as low as
low as LIFR categories. Convection now will move through with a
break expected sometime in the late evening and overnight. Have
left in mention of thunder in the TAF due to uncertainty in timing
of this break. The activity should move out slowly west to east
Wednesday early morning through the early afternoon with VFR
conditions and clearing skies moving in behind the departing
frontal system.

24

&&

.FIRE WEATHER...

Wetting rains will occur across the area through midday Wednesday.
Strong to severe storms will accompany these rains along with
frequent lightning activity. Drier air moves in on Thursday and
remains through Saturday morning.

&&

.HYDROLOGY...
Issued at 345 AM CST TUE JAN 3 2023

Flash flooding caused by excessive rainfall is possible through
Wednesday as a slow moving storm system passes through. Several
rounds of heavy rainfall will be possible for the area as numerous
storms train over the same area well ahead of a cold front. Each
round could see 1 to 2 inches with locally higher amounts, so the
accumulated totals could be quite high. The heaviest rains and
highest probability to see 2 to 4 inches of rain with locally
higher totals, will be south of the I-20 corridor, including the
Montgomery, Troy, Auburn Clanton, Demopolis, and Selma areas. Will
also need to monitor river flooding in the southeast as the event
is ending. Several areas may reach at least action stage. A Flash
Flood Watch has been issued and may need to be adjusted based on
the exact placement of round one.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  61  67  40 /  90  90  50   0
Anniston    73  62  69  43 /  90  90  60   0
Birmingham  73  60  68  44 /  90  90  40   0
Tuscaloosa  76  58  68  44 /  90  90  20   0
Calera      74  60  68  44 /  90  90  40   0
Auburn      72  63  70  46 /  90  90  80   0
Montgomery  76  64  72  44 /  90  90  60   0
Troy        75  66  73  47 /  90  90  80   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for the following
counties: Autauga-Barbour-Bullock-Chambers-Chilton-Coosa-Dallas-
Elmore-Lee-Lowndes-Macon-Marengo-Montgomery-Perry-Pike-Russell-
Tallapoosa.

&&

SHORT TERM...24
LONG TERM....16
AVIATION...24
Hazardous weather outlook, Jan 3, 4:16 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
416 AM CST Tue Jan 3 2023

ALZ011>015-017>050-041330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
416 AM CST Tue Jan 3 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are likely across Central Alabama
today through tomorrow morning. Primary threats include damaging wind
gusts, large hail, and a few tornadoes.

Locally heavy rainfall and flash flooding is possible south of
Interstate 20 this afternoon through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe weather and flash flooding potential is expected through
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and Emergency Management will be
needed through tomorrow morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 1:42 AM CSTFlood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 21 more34 hr
Jan 3, 11:15 AM CSTTornado WarningBMXHale, Marengo, Perry31 min
Jan 3, 12:03 PM CSTTornado WarningBMXBibb, Perry42 min
Jan 3, 12:40 PM CSTTornado WarningBMXBibb, Chilton25 min
Jan 3, 1:00 PM CSTTornado WarningBMXChilton45 min
Jan 3, 1:10 PM CSTTornado WarningBMXAutauga38 min
Jan 3, 1:37 PM CSTTornado WarningBMXCoosa30 min
Jan 3, 1:39 PM CSTTornado WarningBMXElmore51 min
Jan 3, 1:55 PM CSTAreal Flood AdvisoryBMXBlount, Etowah, Jefferson, St. Clair110 min
Jan 3, 2:02 PM CSTSevere Thunderstorm WarningBMXTalladega28 min
Jan 3, 2:22 PM CSTTornado WarningBMXCoosa, Elmore, Tallapoosa17 min
Jan 3, 2:31 PM CSTSevere Thunderstorm WarningBMXClay44 min
Jan 3, 2:38 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery27 min
Jan 3, 2:38 PM CSTTornado WarningBMXClay21 min
Jan 3, 2:54 PM CSTTornado WarningBMXBullock, Macon35 min
Jan 3, 2:56 PM CSTSevere Thunderstorm WarningBMXChambers, Tallapoosa64 min
Jan 3, 3:19 PM CSTSevere Thunderstorm WarningBMXCleburne, Randolph38 min
Jan 3, 3:27 PM CSTSevere Thunderstorm WarningBMXLee, Russell48 min
Jan 3, 3:28 PM CSTTornado WarningBMXChambers, Randolph25 min
Jan 3, 3:32 PM CSTSevere Thunderstorm WarningBMXChambers, Lee43 min
Jan 3, 3:54 PM CSTSevere Thunderstorm WarningBMXBullock, Russell51 min
Jan 3, 4:38 PM CSTTornado WarningBMXBarbour, Bullock, Pike35 min
Jan 3, 4:54 PM CSTSevere Thunderstorm WarningBMXMacon, Montgomery19 min
Jan 3, 5:05 PM CSTSevere Thunderstorm WarningBMXRussell53 min
Jan 3, 5:31 PM CSTSpecial Weather StatementBMXMacon44 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.